Tennessee, 2004

Flash Flooding in Tennessee, February 5, 2004

February 5, 2004 · NWS MEG · 4 events in 4 counties and zones

4 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 5, 3:43 AM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 5, 3:43 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
343 AM CST THU FEB 5 2004

.DISCUSSION...

A CLOSED UPPER LOW WILL MOVE SLOWLY NORTHEASTWARD FROM THE WESTERN
PLAINS TO THE UPPER MISSISSIPPI VALLEY TODAY AND TONIGHT. THIS
SYSTEM WILL CONTINUE TO THE GREAT LAKES AS AN OPEN WAVE FRIDAY AND
FRIDAY NIGHT. MEANWHILE SHORT WAVES WILL CARVE A TROF OVER THE CENTER
PART OF THE COUNTRY THAT WILL SHIFT EASTWARD SATURDAY FOLLOWED BY A
RIDGE THAT WILL MOVE ACROSS THE PLAINS AND MISSISSIPPI VALLEY SUNDAY.
AT THE SURFACE A LOW PRESSURE SYSTEM OVER LOUISIANA THIS MORNING WILL
MOVE SLOWLY NORTHEASTWARD ACROSS MISSISSIPPI TO THE TENNESSEE VALLEY
BY TONIGHT THEN CONTINUE TO THE EASTERN OHIO VALLEY BY FRIDAY
MORNING. STRONG WARM AIR ADVECTION AHEAD OF THIS SYSTEM WILL CAUSE
COPIOUS AMOUNTS OF RAIN TODAY OVER THE MID SOUTH. FREEZING RAIN AND
SLEET HAVE PROMPTED ICE STORM WARNINGS AND FREEZING RAIN ADVISORIES
FOR PARTS OF NORTHEAST ARKANSAS AND WEST TENNESSEE AND THE MISSOURI
BOOTHEEL UNTIL 6 AM WHEN SURFACE TEMPERATURES WILL WARM ABOVE
FREEZING TO MELT MOST OF THE ICE. TWO TO 3 INCHES OF RAIN CAN BE
EXPECTED WITH SOME AREAS IN NORTH MISSISSIPPI RECEIVING UP TO 4
INCHES. SINCE THE GROUND IS SATURATED FROM PREVIOUS RAINS EARLIER
THIS WEEK MOST OF THE RAIN WILL BE RUNOFF AND FLOODING OF LOW LYING
AREAS CAN BE EXPECTED. RIVERS AND STREAMS MAY RISE TO FLOOD LEVELS.
THEREFORE A FLOOD WATCH IS POSTED FOR MOST OF THE MID SOUTH FOR
TODAY. THE RAIN WILL TAPER OFF TONIGHT AS THE LOW PRESSURE SYSTEM
MOVES AWAY. COLD AIR BEHIND THE LOW WILL MOVE INTO THE MID SOUTH
TONIGHT AND CONTINUE THROUGH THE WEEKEND. A FEW SNOW FLURRIES CAN BE
EXPECTED FRIDAY AND FRIDAY NIGHT.

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...ICE STORM WARNING RANDOLPH...LAWRENCE...CLAY...GREEN AND
     CRAIGHEAD COUNTIES UNTIL 6 AM CST. FREEZING RAIN ADVISORY
     POINSETT AND MISSISSIPPI COUNTIES UNTIL 6 AM CST. FLOOD WATCH
     TODAY FROM OF A JONESBORO TO BLYTHEVILLE LINE SOUTHWARD.
MS...FLOOD WATCH TODAY.
MO...ICE STORM WARNING UNTIL 6 AM CST. FLOOD WATCH TODAY.
TN...ICE STORM WARNING LAKE AND OBION COUNTIES UNTIL 6 AM CST.
     FREEZING RAIN ADVISORY LAUDERDALE...DYER...CROCKETT...GIBSON
     AND WEAKLEY COUNTIES. FLOOD WATCH ALL OF WEST TENNESSEE TODAY.
&&

JCL
Hazardous weather outlook, Feb 5, 6:00 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
600 AM CST THU FEB 5 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
600 AM CST THU FEB 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL MOVE SLOWLY NORTHEASTWARD FROM LOUISIANA ACROSS
MISSISSIPPI TODAY AND REACH MIDDLE TENNESSEE BY TONIGHT. THE RESULT
WILL BE HEAVY RAIN OVER MOST OF THE MID SOUTH TODAY. A FLOOD WATCH
IS IN EFFECT TODAY FOR THE MISSOURI BOOTHEEL...WEST TENNESSEE AND
NORTH MISSISSIPPI. THE FLOOD WATCH ALSO INCLUDES NORTHEAST ARKANSAS
ALONG AND SOUTH OF A JONESBORO TO BLYTHEVILLE LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

FLOODING FROM RIVERS AND SMALL STREAMS CAN BE EXPECTED THROUGHOUT
MOST OF THE MID SOUTH AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER
SPOTTERS ARE ENCOURAGED TO FORWARD ANY REPORTS OF FLOODING TO THE
NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

JCL

In the hours before

Special weather statement, Feb 5, 6:06 AM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 AM CST THU FEB 5 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-051400-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-
PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-
SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-
TUNICA-UNION-WEAKLEY-YALOBUSHA-
606 AM CST THU FEB 5 2004

WIDESPREAD...HEAVY RAIN FELL OVERNIGHT AT MANY LOCATIONS IN THE
MIDSOUTH. RADAR INDICATES AREAS OF HEAVY RAIN CONTINUE AT THIS
TIME. ISOLATED THUNDERSTORMS MADE IT UP TO THE TENNESSEE BORDER
BY 6 AM CST. RAINFALL UP TO 3 INCHES WAS RECORDED AROUND
CLARKSDALE MISSISSIPPI AND OVER 2 INCHES WAS TABULATED AT THE
AGRICENTER IN EASTERN MEMPHIS. STREET AND HIGHWAY FLOODING WAS
REPORTED IN DESOTO COUNTY.

RADAR INDICATES MORE RAIN IS ON THE WAY AND WEATHER CALCULATIONS
THROUGH THE REST OF THE DAY SAY PERIODS OF HEAVY RAIN ARE
POSSIBLE.

MOTORISTS CAN EXPECT FLOODING ON FLOOD PRONE ROADS. DRIVERS ARE
URGED TO TURN AROUND AND NOT DRIVE IN FLOOD WATERS.

RENCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
February 5, 7:00 AM CST to 9:00 AM CST
Where
Shelby County, Memphis
Property damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
35.184, -89.896 (the zone’s center; the record gives no point)

Water reached up to several houses. Several streets were flooded.

Flash Flood, Madison

When
February 5, 7:05 AM CST to 9:00 AM CST
Where
Madison County, Adair
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
35.608, -88.838 (the zone’s center; the record gives no point)

Several streets were flooded.

Flash Flood, Chester

When
February 5, 10:00 AM CST to 11:30 AM CST
Where
Chester County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.422, -88.613 (the zone’s center; the record gives no point)

Several roads in the county were flooded.

Flash Flood, Hardin

When
February 5, 10:00 AM CST to 12:00 PM CST
Where
Hardin County, Savannah
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
35.199, -88.184 (the zone’s center; the record gives no point)

Two residences had flood water in their yards and nearly reached inside their homes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385897, 5385896, 5385898, 5385899.